Prenylamine-Induced Proarrhythmias

| Home | | Pharmacovigilance |

Chapter: Pharmacovigilance: Withdrawal of Terodiline: A Tale of Two Toxicities

Prenylamine was the first drug to be withdrawn from the market worldwide in 1988 because of its high potential to prolong the QT interval and induce torsade de pointes, often with a fatal outcome (Anon, 1988).


PRENYLAMINE-INDUCED PROARRHYTHMIAS

Prenylamine was the first drug to be withdrawn from the market worldwide in 1988 because of its high potential to prolong the QT interval and induce torsade de pointes, often with a fatal outcome (Anon, 1988).

Although prenylamine had been marketed since the 1960s, it was not until 1971 that reports (mostly from France and the United Kingdom) linking preny-lamine with prolongation of the QT interval, ventricu-lar tachycardia, ventricular fibrillation and torsade de pointes began to appear (Picard, Auzepy and Chauvin, 1971). Despite changes in dose schedules and warn-ings, prenylamine-induced proarrhythmias continued to be reported, and by 1988, 158 cases of polymor-phic ventricular tachycardia were reported in associ-ation with prenylamine, and the drug was withdrawn worldwide soon after its removal from the UK market that year. Approximately 80% of these patients were females. The mean age was 68 ± 11 years and 30 of the 109 patients had received prenylamine as the only medi-cation. The vast majority of the patients were taking prenylamine at the usually recommended daily dose of 180 mg. Hypokalaemia was present in 34 of the 82 patients for whom this information was available.

Strikingly, despite being very potent torsadogens, neither prenylamine nor terodiline had shown any evidence of its proarrhythmic potential during its development. Cardiotoxicity following their routine clinical use did not become fully manifest for about 2–3 years after marketing – a disturbing feature also shared by other torsadogenic drugs removed from the market. A number of prospective stud-ies with prenylamine were conducted to investigate its effect on QT interval, but none could demon-strate a significant change after treatment with the drug. A review of the pre-approval clinical trials data on terodiline proved unhelpful for evaluation of its effect on ECG. However, in one study of 12 asymptomatic patients in sinus rhythm taking stable doses of terodiline (undertaken after its withdrawal from the market), mean QTc interval and QT disper-sion were significantly prolonged to 491 and 84 ms during treatment with racemic terodiline compared with measurements of 443 and 42 ms, respectively, made off therapy (Thomas et al., 1995). The mean drug-induced increases were 48 ms for the QTc inter-val and 42 ms for QT dispersion. In this study, QT interval prolongation was shown to correlate closely with steady-state plasma concentrations of (+) -(R)-and -(S)-terodiline.

Both prenylamine and terodiline further illustrate a more general difficulty in successfully containing a clinical risk by revising the prescribing information. These revisions may include reduced doses, additional contraindications, special warnings and precautions for use, requirements for monitoring patients and details of potentially cardiotoxic drug interactions. Unfortunately, this strategy has proved to be highly disappointing in risk management, as evidenced by the withdrawal of a number of high-profile drugs such as terfenadine, astemizole, cisapride (all associated with proarrhythmias) and troglitazone and bromfenac (both associated with hepatotoxicity) (Shah, 1999). The most recent casualty of inappropriate prescribing (resulting in rhabdomyolysis) was cerivastatin, which continued to be prescribed at high doses at the outset despite a recommendation to start treatment at lower doses, or concurrently with gemfibrozil despite this combination being contraindicated.

Contact Us, Privacy Policy, Terms and Compliant, DMCA Policy and Compliant

TH 2019 - 2022 pharmacy180.com; Developed by Therithal info.